Back to Ask the Diabetes Team Ask the Diabetes Team

From Edmonton, Alberta, Canada:

My wife was diagnosed a few months ago with type 1 diabetes She is 25 years old and appears to be in her honeymoon phase as she only is taking 11 units a day. She takes NPH, four units at night and seven units in the morning. She often has a terrible time falling asleep due to what she describes as an unstable feeling. She feels similar to how she feels when she has a low, but her sugar levels are almost always fine, maybe a bit on the high side even. When she tests, she is often around 9 or 10 mmol/L [162 or 180 mg/dl], but she still feels like she is shaky and should eat something. She will often take three to four hours to fall asleep and it is really affecting her life right now. Her doctor told her that he still thinks she should eat more at night, but we don't know if that is a good idea. Do you have any suggestions?


You do not indicate what her blood glucoses were prior to her diagnosis, however, the feeling of hypoglycemia "relatively" has been mentioned by several of my patients whom blood glucoses were originally in the 300 to 400 mg/dl [16.7 to 22.2 mmol/L] range and are now within the "normal" range. I am not sure her sleep disorder is related to her diabetes. Other entities could be possible, such as lack of REM sleep, fibromyalgia, though you do not indicate whether your wife has muscle aches or spasms.

I agree with the fact that you are reluctant to have additional food at night. I would suggest that you might want to obtain glucoses each hour through the night to determine if she is dropping her glucose.

Sleep is an important component to one's health and if she is having difficulty, I would discuss this with your physician or specialist in diabetes. Perhaps, a short term course of a so called "sleeping medication" such as Ambien may be warranted. But, I would not use any medications unless approved by your physician.

Diabetes is a difficult and complex disease. Many symptoms do not necessarily exactly follow the textbooks and I would not disregard any symptom. I understand your frustration, but I would persist so you and your wife will be able to control this and live a normal lifestyle.


Original posting 15 Nov 2004
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.